Alert archive / Oklahoma / Flood Watches in 2021

Flood Watch 9, NWS Norman, OK

July 15, 20214 counties in Oklahoma

NWS Norman, OK issued this flood watch at Jul 15, 2021, 1:04 PM CDT for 4 counties in Oklahoma. It took effect at Jul 15, 2021, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2021, 1:04 PM CDT (18:04 UTC)
In effect from
Jul 15, 2021, 7:00 PM CDT
Expired
Jul 16, 2021, 2:46 AM CDT
In force
8 hr
Issued by
NWS Norman, OK
Flood severity
None

Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 59 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS64 KOUN 151804
FFAOUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Norman OK
104 PM CDT Thu Jul 15 2021

OKZ007-008-012-013-160215-
/O.NEW.KOUN.FA.A.0009.210716T0000Z-210716T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Kay-Garfield-Noble-
Including the cities of Blackwell, Ponca City, Perry, Wakita, 
Lamont, Enid, Medford, and Pond Creek
104 PM CDT Thu Jul 15 2021

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY 
MORNING...

The National Weather Service in Norman has issued a

* Flood Watch for a portion of northern Oklahoma, including the 
  following areas, Garfield, Grant, Kay and Noble.

* From 7 PM CDT this evening through Friday morning.

* Showers and thunderstorms are expected this evening and overnight 
  across north central Oklahoma. Heavy rainfall from these storms 
  could lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

MAD
1 follow-up statement
194 
WGUS64 KOUN 160746
FFAOUN

Flood Watch
National Weather Service Norman OK
246 AM CDT Fri Jul 16 2021

OKZ007-008-012-013-160900-
/O.CAN.KOUN.FA.A.0009.000000T0000Z-210716T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant-Kay-Garfield-Noble-
Including the cities of Blackwell, Ponca City, Perry, Wakita, 
Lamont, Enid, Medford, and Pond Creek
246 AM CDT Fri Jul 16 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of northern Oklahoma, including the 
following areas, Garfield, Grant, Kay and Noble has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

Maxwell

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flood watch went out at Jul 15, 12:31 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 15, 12:31 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1231 PM CDT Thu Jul 15 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(Today and tonight)
Issued at 342 AM CDT Thu Jul 15 2021

The mid-level trough axis that we have been watching is moving
into the central Plains this morning. The primary vorticity
maximum in the trough will be across Kansas with the southern
periphery near the Kansas-Oklahoma state line. With this
placement, the primary area of precipitation will be in Kansas
through much of the day with at least some potential for
developing south into northern Oklahoma. But at least initially,
there will likely be a southern limit to the precipitation.

As we get into mid afternoon, instability increase diurnally
across the area with CAPE values up to 1500-2000 J/kg. There will
likely still be some convective inhibition working against storm
development, but the destabilization in proximity to the mid-level
trough axis will give us higher chances of shower and thunderstorm
development farther south into Oklahoma late this afternoon into
this evening. Some models (especially the NAM) forecast a
somewhat distinct area of showers and storms developing across
southwest Oklahoma and western north Texas this evening and
overnight. This appears to be in response to a mid-level vort max
moving from New Mexico through the Texas panhandle into southwest
Oklahoma today and tonight. But this may be a convective feedback
in the model as this vort max appears quickly early this morning
in the NAM in association with the convection in central New
Mexico, so am somewhat hesitant to take it at face value.
Regardless, although the primary area of precipitation will still
likely be to the north, will keep chance POPs farther south as
well with the proximity of the larger- scale mid-level trough
axis.

With CAPE values around 1500-2000 J/kg, there is definitely enough
instability to support strong to severe storms, but deep-layer
shear is not that strong, especially this evening as any
convection becomes more elevated. So some scattered strong to
severe storms will be possible, but it doesn't look like it should
be a very organized severe threat. Precipitable water values get
quite high this afternoon into the evening approaching or
exceeding 2 inches. So the thunderstorms will be efficient rain
producers and some locally heavy rain and flooding will be
possible, especially north where the storms are most likely and PW
values are the highest.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 352 AM CDT Thu Jul 15 2021

Convection will remain possible on Friday with a remnant
boundary/trough axis possibly serving a focus mechanism during
afternoon heating. Another scenario is that that morning
convection may re-intensify as it moves eastward. In either
scenario, it appears the highest (relative) probability for
showers/storms is across the east. Strong thunderstorms are
possible with the most intense cores given the forecast
instability.

By the weekend into early next week, the mid-level ridge across
the western United States is forecast to amplify and intensify
with northerly flow expected downstream across the Southern
Plains. Occasional shortwave troughs are expected to rotate within
the northerly flow, which will modulate the probability for
convection. The deterministic 00Z GFS and ECMWF indicate the most
significant shortwave trough will move through on Monday. However,
ensemble spread remains relatively high during this period on the
timing and evolution of these shortwave troughs.

For example, the NBM probabilistic guidance has >0.50" 24-hour
QPF for the 90th percentile for every 24-hour period from 12Z
Sunday through 12Z Wednesday at Oklahoma City. The 10th percentile
and 25th percentile is 0.00" for those periods. The 75th
percentile is only >0.50" for the 24-hour periods ending 12Z
Monday and 12Z Tuesday. In other words, while there is a large
spread, the probability for appreciable rainfall is highest in the
48-hour period ending 12Z Tuesday.

Therefore, based on both deterministic and probabilistic
guidance, it currently appears the highest probability for
widespread showers/storms would be late Sunday into early Tuesday
with lower probabilities on Saturday, late Tuesday, and Wednesday.
Relatively cooler, below average temperatures are also forecast
for early next week as a cold front is expected to move through
with that shortwave trough.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Thu Jul 15 2021

Main impact will be a line of scattered showers and storms
developing this evening, mainly in north central Oklahoma and
extending southwestward. These storms will gradually make their way
southeast overnight, but confidence in impacts to any particular
site (other than KPNC and KSWO where confidence is higher) are low
due to their scattered nature. Especially in north central
Oklahoma, strong winds and heavy rainfall will be possible with
any storms.

Winds will continue to be gusty through the day, settling down after
sunset (outside of convection).

Day

&&

.UPPER AIR...
Issued at 1231 PM CDT Thu Jul 15 2021

An Upper Air flight is planned for 00Z today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  91  72  91 /  40  20  20  40
Hobart OK         72  93  72  94 /  30  10  10  20
Wichita Falls TX  76  94  75  96 /  10  20  10  20
Gage OK           67  95  71  94 /  10   0  10  30
Ponca City OK     71  92  70  89 /  70  20  30  40
Durant OK         74  91  74  94 /  10  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....10
AVIATION...14
Hazardous weather outlook, Jul 15, 11:50 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1150 AM CDT Thu Jul 15 2021

OKZ004>048-050>052-TXZ083>090-161100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1150 AM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a marginal risk for severe thunderstorms from around
4 pm this afternoon through about midnight. The risk area is
generally along and northwest of an Altus to Oklahoma City
to Stillwater line. The primary hazards are damaging wind gusts
and heavy rainfall that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will continue Friday through early next
week. While some strong thunderstorms are possible, organized
severe weather is not expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:52 PM CDTSpecial Weather StatementOUNHarper23 min
Jul 15, 6:56 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward49 min

Nearby

Flood Watches in Oklahoma, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.